Tornado, Fayette
- When
- November 10, 8:15 PM CST to 8:34 PM CST
- Where
- Fayette County, 6 mi NNE of Fayette
- Rating
- F3
- Path length
- 14.6 mi
- Path width
- 1,175 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.767, -87.800
The Saragossa Tornado was the fourth tornado to occur in Alabama and the longest track of the severe weather episode. It began in Fayette County, just east of the Sipsey River about 6 miles north-northeast of the city of Fayette at 8:15 pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
The Saragossa Tornado was the fourth tornado to occur in Alabama and the longest track of the severe weather episode. It began in Fayette County, just east of the Sipsey River about 6 miles north-northeast of the city of Fayette at 8:15 pm. The tornado moved northeast, crossing portions of State Routes 102 and 13, and then SR 102 again around Stoddards Crossroads.The tornado crossed into Walker County at 8:34 pm and traveled through sparsely populated areas of western Walker County. It crossed the interchange of US Highway 78 about 5.5 miles east-southeast of Carbon Hill, and became very strong as it traveled through the Saragossa area. It crossed State Roads 5, 195, and 257, before entering Winston County.The tornado appeared to be at its most intense during the travel from US 78/SR 118 interchange across Saragossa and the areas near SR 5 and SR 195. Seven deaths occurred in this 10 mile stretch of the tornado track, along with an estimated 40 injuries.At 9:03 pm the tornado crossed the extreme southeastern tip of Winston County, crossing a part of Smith Lake.The tornado entered Cullman County at 9:08 pm, moving across portions of Smith Lake and across CR 222. Tornado intensity remained high during the first several miles after it entered Cullman County. Continuing northeast, it crossed Interstate 65 and US 31 just south of Cullman on the southside of the Cullman Golf Course.The tornado seemed to be significantly less intense as it continued to travel northeasterly toward Holly Pond. Damage from just east of US 31 to just south of Holly Pond was not nearly as intense as it was west of Interstate 65. Traveling through mostly rural areas downing trees and powerlines, and damaging scattered structures along the way, the tornado finally ended just south-southeast of Holly Pond at 9:52 pm, This was the longest tornado of the outbreak, with a path length of 72.6 miles and a width of 1100 yards. It was the second F3 tornado of the day. Seven deaths were reported with the storm, all in Walker County, along with an estimated 45 injuries.Structural damage details are difficult to report since reporting is based primarily on county and not by individual tornadoes. Based on EMA and Red Cross data, structures damaged or destroyed were approximately 20 in Fayette County, 300 in Walker County, 5 in Winston County, and 164 in Cullman County.This is also one of the longest tornadoes tracks in recent history. At 72.6 miles in length, this becomes the fourth longest tornado in Alabama since 1950.Beg: 33 45.072/87 45.991 End: 34 09.775/86 36.403
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 10, 4:59 PM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 459 PM CST SUN NOV 10 2002 GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH. .BHM...NONE.
ALZ001>050-102200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT. AHEAD OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY. THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND STRENGTH THIS EVENING AND INTO TONIGHT. DEWPOINT TEMPERATURES AND INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF THIS COLD FRONT. THE STORM PREDICTION CENTER HAS PLACE MUCH OF NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT. THE COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF INTERSTATE 59. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS... AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST STORMS. A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA. ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA. ALL COUNTIES IN THE HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON MONDAY. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF ALABAMA TUESDAY NIGHT.
ALZ011>014-110045- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 PM CST SUN NOV 10 2002 .A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...LAMAR...WINSTON AND MARION COUNTIES UNTIL 645 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING STORMS. AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 29 MILES SOUTHWEST OF MOLLOY...MISSISSIPPI...MOVING NORTHEAST AT 50 MPH. * THIS STORM WILL AFFECT AREAS IN AND NEAR...BEAR CREEK...BEAVERTON...BRILLIANT...GU-WIN...GUIN...LYNN...MANSFIELD...MO LLOY...NATURAL BRIDGE...SULLIGENT...VERNON...WAYSIDE...WHITEHOUSE AND WINFIELD. STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND. SOME MINOR STRUCTURAL DAMAGE TO NEW CONSTRUCTION SITES OR OLDER DETERIORATING BUILDINGS IS POSSIBLE. LAT...LON 3357 8873 3343 8860 3406 8750 3428 8770
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0707 PM FAYETTE AL WIND DAMAGE
11/10/02 FAYETTE 7 MILE N OF FAYETTE -
HOUSE DAMAGE
0712 PM FAYETTE AL TORNADO
11/10/02 FAYETTE NRN FAYETTE CNTY -
NUMEROUS HOUSES DAMAGED-
POSSILBE INJURIES - MTF
0726 PM COUNTY WIDE AL WIND DAMAGE
11/10/02 WALKER HWY 13 CLOSED - TREES
DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM POPLAR SPRINGS AL 0.75 IN HAIL
11/10/02 WINSTON HWY 278 AREAThe national radar mosaic for the moment the first event began.
4 tornado. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Walker | 2002-11-10 | 39 | Female | Mobile/Trailer Home | Direct |
| Tornado, Walker | 2002-11-10 | 15 | Female | Mobile/Trailer Home | Direct |
| Tornado, Walker | 2002-11-10 | 50 | Male | Mobile/Trailer Home | Direct |
| Tornado, Walker | 2002-11-10 | 51 | Male | Mobile/Trailer Home | Direct |
| Tornado, Walker | 2002-11-10 | 73 | Female | Mobile/Trailer Home | Direct |
| Tornado, Walker | 2002-11-10 | 38 | Female | Mobile/Trailer Home | Direct |
| Tornado, Walker | 2002-11-10 | 61 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyThe tornado archive for Alabama, 2002Warnings in Alabama, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321435, 5321436, 5321437, 5321438.